Alice,

I have been taking between 5 and 10 mgs of methadone daily. I cannot seem to stop. Every time I try, I get very, very depressed and experience abdominal pain, chills, hot flashes, and sleeplessness. The depression and tremendous anxiety are intolerable and I end up taking more to avoid it. Question: Am I harming my body and/or mind with this stuff? How can I get off without the horrible feelings?

Dear Reader,

By attempting to quit and seeking help from others, you've already taken a remarkable first step in the direction of change. For those who may be unfamiliar, methadone is a synthetic opioid drug that is commonly used to treat narcotic or opiate addiction (such as heroin). Regardless of whether you started taking methadone to treat a drug addiction, pain, or for recreational purposes, it can be addictive and it’s said to be one of the hardest drugs to quit cold turkey. Although methadone's withdrawal symptoms aren’t as extreme as heroin's, they can still be very unpleasant and, at times, seemingly unbearable. They include many of the symptoms you have listed, as well as sweating, constipation, and sexual dysfunction, among others. Plus, it’s possible to overdose with methadone use and lead to fatal heart problems. But, taking action to reduce harm and to avoid feeling horrible (as you describe) can be done. Coming off any type of opioid drug takes time, but it can be manageable and successful — particularly with a little help.

It’s not clear why you’re using methadone, but it may be helpful to know why some people might use it. While methadone is used to treat opiate addition, it’s good to note that it’s not a risk-free alternative as there’s a delicate balance between the dosage the body finds therapeutic and the dosage that's toxic (and potentially lethal). Used in a therapeutic way, methadone reduces the craving for heroin, which plays a major role in helping the user break the addiction. It works by blocking the receptor for the drug (usually heroin) in the brain in order to prevent it from binding. This minimizes or eliminates the euphoric high normally brought on by the drug. Because of it’s also considered to be a long-acting opioid, it also helps to smooth out the experience of withdrawal during opioid addiction therapy. However, this can lead to the transfer of drug dependence from heroin to methadone, putting the user in a double-bind. Some folks are also prescribed methadone if it’s expected that they will experience severe pain for a prolonged period of time and can’t take another type of pain medication.

While side effects and consequences associated with methadone addiction may be less severe compared to addiction to other opioids (such as heroin), there are still potential health risks related to methadone’s unique properties. Its absorption, metabolism, and pain-reducing experience can vary greatly depending on a person’s health conditions and tolerance to taking opioids. In fact, the half-life of methadone (reported to be 15 to 40 hours on average) can range from 9 to 87 hours — that’s quite a range (and it’s said to be much longer than other opiates)! In addition, methadone’s pain-relieving effects wear off before the effects that slow down the brain’s control of the body. Both of these unique factors can ultimately lead people to accidentally overdose or experience potentially fatal heart problems. However, when its use is closely monitored by a medical professional, health risks can be minimized and it can still be an effective therapy for opioid-use disorders.

If you haven’t already, it’s wise to speak with a health care provider about what you’ve been experiencing and about how you can safely curb your body's physiological addiction to methadone and prevent harmful effects. A trained provider can prescribe and supervise a dosage schedule to slowly and safely reduce your methadone intake. This schedule can be adjusted so that you feel minimal side effects from withdrawal. Alternatively, your recovery regimen may consist of other drugs that could help you break free from methadone. Your provider may also recommend counseling to treat any anxiety and depression you experience and help you achieve and sustain a successful recovery. It may help to remember that the recovery process can take some time and require incremental steps over weeks or months.

In the meantime, another way to decrease harmful effects of methadone is to avoid mixing it with other substances, especially other opioid pain killers and central nervous system (CNS) depressants (such as alcohol, codeine, sedatives, hypnotics, and benzodiazepines). These substances tend to negatively interact with methadone in the body, which can result in serious symptoms including unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, and unresponsiveness. People experiencing these symptoms may be at an elevated risk for overdose and are recommended to seek medical attention as soon as possible. 

The road to recovery may sound long and bumpy right now, but there are ways to reach that light at the end of the tunnel. In addition to the support of a medical professional, you might also consider recovery programs that can provide support in the form of group therapy or paired mentoring. For example, Narcotics Anonymous or the Opioid Treatment Program Directory through the Substance Abuse and Mental Health Services Administration (SAMSHA) might be resources to check out. Keep in mind that there is not just one treatment that fits everyone’s needs, so consider taking a holistic approach that includes addressing behavioral, mental health, medical, vocational, and legal needs (among others).

Stay strong and take it one day at a time. 

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
By submitting this form, you accept the Mollom privacy policy.

Vertical Tabs